Drug interactions: when medicines mix

Older adults are at especially high risk of drug-drug interactions because of the prevalence of polypharmacy

Dublin coroner Myra Cullinane heard evidence suggesting a 48-year-old woman’s death may have been caused by the combined use of Lemsip and paracetamol tablets. Photograph: Dara Mac Dónaill

Dublin coroner Myra Cullinane heard evidence suggesting a 48-year-old woman’s death may have been caused by the combined use of Lemsip and paracetamol tablets. Photograph: Dara Mac Dónaill

 

‘One of the first duties of the physician is to educate the masses not to take medicine.” The oft-quoted aphorism from renowned medical teacher William Osler is a warning about the potential side-effects of both prescribed and over- the- counter medication. An Institute of Medicine report estimated there were between 230,000 and 284,000 treatment induced deaths in the US annually.

The particular risk of drug interactions was highlighted recently in Dublin Coroner’s Court. Coroner Myra Cullinane heard evidence suggesting a 48-year-old woman’s death may have been caused by the combined use of Lemsip and paracetamol tablets. The victim was probably not aware that Lemsip contains paracetamol, leading to a verdict of misadventure. An autopsy gave the cause of death as acute liver failure with cumulative paracetamol use as a possible contributory factor.

Older adults are at especially high risk of drug–drug interactions because of the prevalence of polypharmacy. Age-related changes in the function of the body’s organs that affect the efficient clearance of drugs from the system are also a major factor. One study found that about 15 per cent of older people living in the community were at risk of a drug–drug interaction in the period 2010-2011 – a doubling in risk from five years previously. Recent research has focused on important interactions involving particular types of drugs: statins ( used to treat high cholesterol); calcium channel blockers (for the treatment of heart disease); and blood thinning agents (like warfarin and newer oral anticoagulants).

Medications that interact with statins and increase the risk of statin toxicity include the antibiotic clarithromycin and a range of antifungal agents. Drugs that cause warfarin to be less effective include a number of anti-epilepsy drugs.

But there is a particular need for the public to be aware of the interaction potential of herbal medicines with prescribed medication. Our use of over-the-counter drugs would also benefit from a sharper focus.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.